Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Bone Problems Prevention

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
Project Inform

Bone Health and HIV Disease

Introduction What Is Bone? Who Is at Risk? What Is Osteopenia? What Is Osteoporosis? What Is Osteonecrosis? How Is Bone Loss Diagnosed? Preventing Bone Loss Treating Bone Loss Concerns for People Over 50 Access to Medicines Research on Bone Loss The Bottom Line Introduction As people living with HIV take HIV drugs over time, a growing list of conditions has become a concern for those who try to manage their overall...
Ask the Experts

Bone Problems

I have been having severe bone problems for about a year I have been going through many tests, and they have just found out my bones are fracturing, and my hips and thighs have bone loss at osteoporosis levels, One of the Dr.s says it's my...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Severe bone loss seems to be more common in HIV+ persons-all of the factors responsible have not been worked out. A small subset of patients on tenofovir may experience bone loss but most often it is hard to say that the tenofovir is the main... Read more »

Exercise and bone problems

My question is about this bone-depletion thing thats supposed to happen with tenofovir. I have had hiv for 13-14 years(yeah and know that the first 10 years are the hardest).I am taking viramune, 3tc and tenofovir. I ride my bicycle about...
Nelson Vergel, B.S.Ch.E., M.B.A.

Response from Nelson Vergel, B.S.Ch.E., M.B.A.

Program for Wellness Restoration
If you have any doubt about your bone density, tell your doctor to send you to a DEXA scan in a clinic. Weight bearing exercise increases bone density. Viread has shown some problems in bone density in dogs exposed a high doses. So far we have seen... Read more »

Meds and bone problems

I am on Norvir,Reyataz,viread, videx,emtriva. I have been having alot of pain in my feet and knees, they have now found hairline fractures in both knees, and one ankle, also the orthopedist said the bones are deteriation in weight bearing joints,...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Accelerated bone loss (osteoporosis) has been reported in the setting of HIV infection. Risk factors remain unclear as does the role of therapy. Tenofovir has been linked to some bone problems and their could be enhanced toxicity when used with... Read more »

Does HIV or HAART cause bone problems?

I am a 22 year old female who has HIV and has had it for 2 years now.I just wanted to know if HIV or meds taken for HIV cause bone problems?I am on Sustiva,Epivir and Viread and my viral load has been "undetectable" the last 4 times I have...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Alot still needs to be worked out regarding bone issues in the setting of HIV and its treatment. The rate of bone loss may be increased but the data is conflicting and it is unclear if the drugs are contributing or HIV is the cause. The pain you... Read more »
Connect With Others

HIV Prevention

Posted by bradford, 2 Replies
HIV Prevention

As an individual living with HIV for 19 years, I have been working to break down the barriers of fear and discrimination for nearly a decade. As well, creating awareness among the many issues surrounding HIV and AIDS. I believe there... Read more »

Bone Density

Posted by riverprincess, 2 Replies
Well I finally got around to having a bone density test. I had one many years ago and all was good but it's been many many MANY pills since then . And since I cannot find any documentation about tests done on those with long term medications I... Read more »

Curious - Do any of you have bone or joint disease

Posted by ScotCharles, 6 Replies
A guy in my Old Geezers with AIDS group has recently been diagnosed with advanced osteoporosis. I have spinal ankylosis and osteoarthiritis (which seem insignificant to me just now). There are also reports of people with AIDS getting a disease of... Read more »

Low bone mineral density a risk

Posted by ravi
hi

regards from india

I found this interesting article, i hope it is informative and helpful.

HIV-positive women entering the menopause are significantly more likely to have osteopenia (low bone mineral density) than comparable HIV-negative women, an... Read more »